Many of the problems associated with growing old-including falls, unsteadiness and an increased risk of stroke-are the direct consequence of taking a prescription drug, and now, the SSRI antidepressants have been added to the list of culprits.
The SSRIs (selective serotonin reuptake inhibitors), which include Prozac, are often prescribed to the elderly to help them cope with their depression-but a new study has discovered that they are the cause of symptoms that have been blamed on the ageing process.
The drugs quickened death, caused a stroke, a fall or a fracture, triggered an epileptic fit and hyponatraemia (too-low salt levels in the blood), researchers from the University of Nottingham have discovered.
The researchers made the discovery after they analyzed the health records of 60,746 patients aged 65 and older who had recently been diagnosed with depression. Of these, 89 per cent were taking an antidepressant drug and 57 per cent of these were for an SSRI.
The SSRI drugs most likely to cause an adverse reaction were trazodone, mirtazapine and venlafaxine, and the risks were highest in the first 28 days of starting the drug and during the month immediately after stopping the drug treatment (BMJ, 2011; 343: d4551).